By Amy Campbell | June 16, 2008 5:19 pm
If you take any kind of medication for your diabetes management, whether that be metformin, sulfonylureas, exenatide (brand name Byetta), or insulin, for example, hopefully you’re familiar with how that drug works and what the effect is on your blood glucose control.
But, just like people who don’t have diabetes, you’re going to come down with a cold or the flu every now and then.
You may need to take steroids for a while. Maybe you take medicine for controlling your blood pressure or your cholesterol. How familiar are you with these drugs, particularly in terms of your blood glucose levels?
Most of us are prescribed medicines for various reasons at one time or another. Unfortunately, we aren’t always told by our physician or pharmacist how they work and how they might interact with other medicines. And in the case of diabetes, chances are you’re not always given information on how a drug may affect your blood glucose level or how a it may interact with your diabetes medication—and many of them do.
Your pharmacist should be your number one source for any questions you have about any drug that you take. But we can scratch the surface and take a look at this important area of diabetes management. We’ll look at steroids this week.
Steroids (corticosteroids, glucocorticoids) are a potent class of medications (meds for short) that are known to raise blood glucose levels, often quite significantly. Steroids are given to help reduce inflammation that may occur with arthritis or asthma. People with certain immune disorders, such as lupus, rheumatoid arthritis, or sarcoidosis, usually need to take steroids as well.
While steroids are very effective at doing what they’re supposed to do, one of the side effects is an increase in blood glucose levels. In fact, sometimes people find out that they have diabetes after being prescribed steroids for a certain condition because their health-care provider notices an increase in blood glucose levels. Others may develop what is called “steroid-induced diabetes,” which goes away after they stop taking these meds.
Why do steroids jack up glucose levels? First, they increase insulin resistance, causing your insulin (your own or injected insulin) to work less effectively in the body. This means that glucose levels build up in the blood. Second, steroids can trigger your liver to release extra glucose, again, leading to high blood glucose levels.
So, what do you do if your health-care provider prescribes steroids? Talk to the provider who is prescribing steroids to let him know that you have diabetes. He may be able to prescribe something else. But if that’s not an option, develop a plan of action with your diabetes team. Here’s what you’ll need to do:
Eventually, your steroid dose will be tapered down (steroids shouldn’t be stopped all of a sudden). At that point, your diabetes drug doses will likely need to be tapered, too. Checking your blood glucose levels will let you know what’s going on.
By the way, if you receive a steroid injection, expect the effect on your blood glucose to last up to several weeks. Steroid inhalers and creams usually don’t raise blood glucose levels.
More on meds next week!
Source URL: http://www.diabetesselfmanagement.com/blog/the-ups-and-downs-of-meds-and-diabetes-part-1-steroids/
Copyright ©2016 Diabetes Self-Management unless otherwise noted.